What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 1, 5:58 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 1, 5:58 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
658 PM EDT Fri Jul 1 2022
...Updated Aviation Discussion...
.Short Term...(This evening through Saturday night)
Issued at 252 PM EDT Fri Jul 1 2022
- Marginal Risk for Severe Weather this Afternoon and Evening
- Hot and Humid Late this Afternoon and Evening
- Lingering Small Thunderstorm Chances South Saturday Morning
Remainder of this Afternoon through Saturday...
A cold front will drop southeast across central Indiana tonight as a
wave moves through the zonal flow aloft. The front will interact
with strong instability /surface based CAPEs to over 3000 J/KG/ and
deepening moisture and result in scattered to numerous thunderstorms
late this afternoon and tonight. Deep shear 30 knots and above
combined with the frontal forcing and instability could result in a
few strong and marginally severe thunderstorms through the evening
over mainly northern sections. A few cells were already forming
first over far southern sections where the cap weakest but shear
there was also suspect for severe storms. More storms were also
forming over northwestern sections. Otherwise, with very dry air
aloft and a cap, expect the more widespread convection to hold off
until toward 6 pm EDT. The best coverage looks to move into
northwest sections early this evening and then spread southeast
during the night. Primary severe threat looks to be damaging winds
with the dry air aloft initially supporting downbursts. 14K foot
freezing level suggests any large hail producer would have to have a
very impressive updraft. Instability wanes late this evening and
overnight, so the storms should weaken and end from northwest to
southeast. The heat index will approach 100 degrees prior to
convection. So, will issue and SPS to cover that and include in HWO.
The cold front will move to near the Ohio River by daybreak Saturday
and then into Kentucky during the afternoon. This will allow
temperatures to drop to the middle 60s over northern sections
tonight as the drier air filters in behind the front.
Southern sections will be close enough to the departing cold front
to support convection lingering into Saturday late morning.
Otherwise, look for some sunshine, temperatures not quite as warm as
today and much drier conditions, especially over north sections,
where dew points will fall back into the 50s. Afternoon temperatures
will still be very warm with slightly above normal afternoon highs
in the middle and upper 80s.
Saturday night...
Southwest ridge is expected to build Saturday night which will
result in northwest flow aloft over central Indiana. An upper wave
will drop southeast in the northwest flow across the area Saturday
night. This may allow for some more convection over far south
central sections, where the better moisture and instability will
reside.
&&
.Long Term...(Sunday through Friday)
Issued at 252 PM EDT Fri Jul 1 2022
...Humid with high heat indices Monday through Wednesday...
...Active pattern with daily storm chances...
Sunday into Monday
Relatively quiescent weather can be expected at the beginning of the
long range with surface high pressure situated over the Midwest.
Today's cold front, which will be well-south of Indiana on Sunday,
is expected to begin moving northward as warm front. This warm front
will then enter our CWA on Monday, bringing warmer temps and
increased humidity. Meanwhile, the flow aloft will become more
northwesterly as ridging in the plains amplifies and moves slightly
westward. This should cause the warm front to slow down and meander
over the region for the first half of the week.
Northwesterly flow, increasing moisture and instability, along with
occasional shortwaves riding over the ridge...will set the stage for
repeated rounds of convective throughout the upcoming week. Details
remain far from certain, but the large-scale pattern expected to
develop is favorable for an MCS track nearby or over central
Indiana.
Monday through Wednesday
The bulk of ensemble guidance depicts northwesterly flow aloft
through the middle of next week. As mentioned before, daily precip
chances along with possible convective systems are not unusual for a
pattern like this. Another thing to consider is the potential for
rather oppressive heat indices. The warm front should be somewhere
over central Indiana by this point, and where it sets up will
determine which locations get the most intense heat. Additionally,
any convective systems or their remnants, and their timing will
affect temperatures. Needless to say there is some uncertainty.
Regardless of uncertainty, the larger-scale pattern can give us
hints as to how hot it may get if everything goes right. Ensemble
guidance has a seasonably strong ridge centered over the southern
Plains with a wedge of 20C to 24C 850mb temps working its way into
central Indiana. Surface temperatures on the warm side of the front
in the lower 90s is certainly possible if maximum solar insolation
and boundary layer mixing is achieved. Moisture convergence along
the stalled warm front should allow dew points to rise into the 70s.
If showers and storms fail to hinder max temps from being achieved,
then heat indices between 100 and 105 are possible. Again the big
caveat is potential convection and associated cloud cover along with
the position of the front. Nevertheless, the pattern supports
potential for high heat indices in portions of the area.
Thursday and Friday
Guidance begins to diverge slightly at this point, though not as
much as one normally sees this far into the long range. GEFS 500mb
heights spaghetti plots remains largely clustered around the idea of
a large ridge holding firm over the Great Plains. Likewise, ECMWF
ensemble shows generally the same thing, though maybe a bit further
west. A large ridge residing over the western / central states isn't
too uncommon for this time of the year either...therefore, given the
generally good ensemble consensus regarding the large-scale pattern
and seasonal climatology...will have above average confidence in a
northwesterly flow pattern persisting through the end of next week.
&&
.Aviation...(00Z TAF Issuance)
Issued at 658 PM EDT Fri Jul 1 2022
IMPACTS:
- Isolated to scattered convection possible this evening into the
overnight as a cold front drops south
- Winds veering to light northerly overnight then northeast on
Saturday
Discussion:
Isolated convection continues to pulse across central Indiana early
this evening in advance of a cold front pressing south. Chances for
storms will persist overnight as the front sags through the area
with convection diminishing prior to daybreak. While brief
restrictions are possible with any cell that moves across a
terminal...predominant VFR conditions are anticipated. As the front
passes...winds will veer to N/NW overnight.
The front will become quasistationary near the Ohio River on
Saturday as a weak area of high pressure builds across the region.
Expect scattered mid and high level clouds with the potential for
diurnal cu development as well. N/NE flow at less than 10kts is
expected.
&&
.IND WATCHES/WARNINGS/ADVISORIES...None.
&&
Short Term...MK
Long Term...ME
Aviation...Ryan
Hazardous weather outlook, Jul 1, 11:11 AM EST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1211 PM EDT Fri Jul 1 2022
INZ067>072-021615-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1211 PM EDT Fri Jul 1 2022
This hazardous weather outlook is for central Indiana.
.DAY ONE...This Afternoon and Tonight.
Periodic isolated to scattered showers and storms are expected this
afternoon. Lightning is a threat in any thunderstorm.
Heat index values near 100 possible this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Chances for scattered thunderstorms will continue through Thursday.
A few storms may be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ021-028>031-035>049-051>057-060>065-021615-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, and Greensburg
1211 PM EDT Fri Jul 1 2022
This hazardous weather outlook is for central Indiana.
.DAY ONE...This Afternoon and Tonight.
Scattered showers and storms are expected to develop this afternoon
and evening. A few thunderstorms could produce damaging winds and/or
large hail. Lightning is a threat in any thunderstorm.
Heat index values near 100 possible this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Chances for scattered thunderstorms will continue through Thursday.
A few storms may be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 1, 1:51 PM EST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
251 PM EDT Fri Jul 1 2022
INZ021-028>031-035>049-051>057-060>065-067>072-012300-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Union City, Farmland, Parker City, Clinton,
Fairview Park, Rockville, Montezuma, Rosedale, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, and North Vernon
251 PM EDT Fri Jul 1 2022
...HEAT INDEX VALUES TO NEAR 100 DEGREES THIS AFTERNOON AND EARLY
EVENING...
The combination of temperatures in the lower and middle 90s and
dew point temperatures in the lower 70s will result in heat
index values near 100 degrees through early evening.
If you are outside, make sure you drink plenty of water and take
breaks in the shade or indoors.
Special weather statement, Jul 1, 2:31 PM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
331 PM EDT Fri Jul 1 2022
INZ031-038-012000-
Howard IN-Tipton IN-
331 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of southeastern Howard
and northeastern Tipton Counties through 400 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Windfall, or 8 miles southeast of Kokomo, moving east at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Windfall around 345 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4052 8587 4028 8586 4027 8586 4033 8607
4041 8609
TIME...MOT...LOC 1930Z 254DEG 9KT 4038 8602
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
MKSpecial weather statement, Jul 1, 4:51 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
551 PM EDT Fri Jul 1 2022
INZ069-070-012215-
Martin IN-Lawrence IN-
551 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of east central Martin
and southwestern Lawrence Counties through 615 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shoals, or 17 miles southwest of Bedford, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Martin
and southwestern Lawrence Counties, including the following
locations... Huron, Indian Springs, Lacy and Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3864 8687 3880 8679 3880 8651 3869 8645
3869 8668 3858 8668
TIME...MOT...LOC 2151Z 284DEG 21KT 3872 8675
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RyanSpecial weather statement, Jul 1, 6:32 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
732 PM EDT Fri Jul 1 2022
INZ057-020000-
Rush IN-
732 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of Rush County through
800 PM EDT...
At 732 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Rushville, or 14 miles northeast of Shelbyville,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Rushville around 745 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3950 8530 3957 8563 3977 8563 3974 8530
TIME...MOT...LOC 2332Z 282DEG 27KT 3967 8557
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RyanSpecial weather statement, Jul 1, 6:47 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
747 PM EDT Fri Jul 1 2022
INZ055-056-020015-
Johnson IN-Shelby IN-
747 PM EDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of Shelby and east
central Johnson Counties through 815 PM EDT...
At 746 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Shelbyville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Shelbyville around 755 PM EDT.
This includes the following highways...
Interstate 65 between mile markers 85 and 91.
Interstate 74 between mile markers 108 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3935 8567 3944 8607 3962 8596 3958 8563
3935 8563
TIME...MOT...LOC 2346Z 287DEG 31KT 3951 8591
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Ryan